Sott.net posts this article by Science Codex.
The U.S. Food and Drug Administration and physicians continue to document that some patients experience fuzzy thinking and memory loss while taking statins, a class of global top-selling cholesterol-lowering drugs.
A University of Arizona research team has made a novel discovery in brain cells being treated with statin drugs: unusual swellings within neurons, which the team has termed the “beads-on-a-string” effect.
The team is not entirely sure why the beads form, said UA neuroscientist Linda L. Restifo, who leads the investigation. However, the team believes that further investigation of the beads will help inform why some people experience cognitive declines while taking statins.
“What we think we’ve found is a laboratory demonstration of a problem in the neuron that is a more severe version for what is happening in some peoples’ brains when they take statins,” said Restifo, a UA professor of neuroscience, neurology and cellular and molecular medicine, and principal investigator on the project.
Restifo and her team’s co-authored study and findings recently were published in Disease Models & Mechanisms, a peer-reviewed journal. Robert Kraft, a former research associate in the department of neuroscience, is lead author on the article.
Restifo and Kraft cite clinical reports noting that statin users often are told by physicians that cognitive disturbances experienced while taking statins were likely due to aging or other effects. However, the UA team’s research offers additional evidence that the cause for such declines in cognition is likely due to a negative response to statins.
The team also has found that removing statins results in a disappearance of the beads-on-a-string, and also a restoration of normal growth. With research continuing, the UA team intends to investigate how genetics may be involved in the bead formation and, thus, could cause hypersensitivity to the drugs in people. Team members believe that genetic differences could involve neurons directly, or the statin interaction with the blood-brain barrier.
“This is a great first step on the road toward more personalized medication and therapy,” said David M. Labiner, who heads the UA department of neurology. “If we can figure out a way to identify patients who will have certain side effects, we can improve therapeutic outcomes.”
For now, the UA team has multiple external grants pending, and researchers carry the hope that future research will greatly inform the medical community and patients.
“If we are able to do genetic studies, the goal will be to come up with a predictive test so that a patient with high cholesterol could be tested first to determine whether they have a sensitivity to statins,” Restifo said.
The significance of this is the acceptance that statins do have real side effects. The prevalence of this or other side effects are not mentioned but that investigations are being funded is encouraging.
Then there are the issues of whether statins are justified anyway. Further studies are taking place on the inflammation factor -whether it is significantly contributory or simply another related component.
Not all of the medical fraternity have closed minds concerning their own particular fields of expertise, good to see. However, it is difficult to reduce the impact of the pharmaceutical industry which does have a huge influence and is obsessed with making and supplying drugs and, of course, money.
It is a pity that not more of the medical professionals look seriously at natural foods for improving public health in general and even treatment of specific ailments.
Here we at least have some good scientific evidence that supports the evidence of serious side effects of statins. A reversal of the brain function aberrations resulting from statins, after ceasing the medication is welcome information but we might rightly wonder if all adverse effects are completely removed.
But I have digressed!
Read the source article here.
- Research reveals possible reason for cholesterol-drug side effects (eurekalert.org)
- Suffering on statins? Stop taking them now: Cholesterol-busting medicines may be causing more harm that good, heart specialist warns (thisismoney.co.uk)
- Statin Nation: The Great Cholesterol Cover-Up (stateofglobe.com)
- Statin Drug Timebomb: A First Hand Account (lifewavewarriors.com)
- Don’t take statins, no matter what your dumbed down doctor says. (the-tap.blogspot.com)
- Side Effects of Cholesterol-Lowering Drug Statin Controlled: Study (scienceworldreport.com)
- Statin Treatment Associated With Muscle Pain (medicoreportingagencyincardiff.wordpress.com)